Skip to main content

Does Vascepa cause hair loss?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on Sep 28, 2020.

Official Answer

by Drugs.com

Key Points

  • No, Vascepa did not lead to hair loss (alopecia) during clinical trials submitted for FDA-approval. Vascepa is a medicine used to treat high triglyceride levels in your blood.
  • If you are experiencing hair thinning or hair loss (alopecia), it may be due to a medical condition or another medication. Your diet, stress levels or hormone changes can also affect hair growth.
  • Contact your doctor for further advice about side effects with Vascepa.

The most common side effects with Vascepa (icosapent) included:

  • muscle and joint pain.
  • swelling of the hands, legs, or feet.
  • constipation
  • mouth or throat pain
  • gout
  • heart rhythm problems (which can also be a serious side effect).

Other serious side effects may include:

  • possible allergic reactions if you are allergic to fish or shellfish
  • bleeding; this risk may increase if you are also taking a blood thinner medicine (for example: warfarin or aspirin).

Bottom Line

  • Hair loss (alopecia) is not listed as a side effect in product information and clinical studies reviewed by the FDA for the approval of Vascepa.
  • In some people, hair thinning or hair loss may be due to a medical condition or another medication. Your diet or stress levels can also affect hair growth.
  • Contact your doctor for further medical advice on side effects linked with Vascepa.

This is not all the information you need for safe or effective use with Vascepa. Review the full Vascepa product information, and discuss this information with your doctor or other health care provider.

References
  • Vascepa [product information]. Amarin Pharma. Bridgewater NJ. Accessed Sept. 28, 2020 at https://amarincorp.com/docs/Vascepa-PI.pdf

Related Medical Questions

Drug Information

Related Support Groups

  • Vascepa (6 questions, 16 members)